Florida, 2021

Flooding in Florida, October 22, 2021

October 22, 2021 · NWS MFL · 3 events in 2 counties and zones

An influx of deep moisture across South Florida interacting with a low pressure trough over the Florida peninsula led to the development of heavy showers and thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An influx of deep moisture across South Florida interacting with a low pressure trough over the Florida peninsula led to the development of heavy showers and thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Oct 22, 9:18 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 22, 9:18 AM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1018 AM EDT Fri Oct 22 2021

.UPDATE...

Showers and thunderstorms are encroaching on much of the east coast
metro region through the mid-morning hours today. A few locations
have seen nearly an inch of rainfall thus far, and localized
flooding cannot be ruled out with any slower moving convection.
Additionally, the 12Z sounding indicates a very dry airmass near 700
hPa, which is contributing to steepened lapse rates of around 7 C/km
and DCAPE of 1200-1300 J/kg. These factors may allow for a few
stronger cells to materialize, which could lead to isolated
microbursts capable of producing strong wind gusts through this
evening. ESE steering flow from SFC to 600 hPa should allow most
activity to shift towards the interior/Gulf coast by this afternoon,
where the associated impacts may need to be monitored over these
locations as activity progresses westward with time today.

&&

.PREV DISCUSSION... (Issued 729 AM EDT Fri Oct 22 2021)

AVIATION(12Z TAFS)...
VFR conditions are expected to prevail through the day today.
Intermittent bouts of SHRA/TSRA may briefly impact the terminals,
which could result in brief sub-VFR conditions. Winds generally E
around 10 kt through the day today, then light and variable around
23-01Z. Gulf sea-breeze may cause a WNW wind shift near APF this
afternoon.

PREV DISCUSSION... (Issued 308 AM EDT Fri Oct 22 2021)

SHORT TERM (Now through Saturday)...

A few scattered nocturnal showers have develops early this morning
across portions of the Atlantic waters. Much of this activity has
dissipated once it reaches the coast; however, there have been a few
patchy light showers make it onshore. This is the first sign of an
overall pattern change coming this weekend.

Aloft, winds have transitioned to a more active southwesterly flow
allowing the neighboring tropical airmass to gradually advect
northward. The 00z RAOB had PWATs around 1.22" over deep south
Florida. Guidance show this values increasing to near 2" later this
afternoon and evening. With the moisture spreading in, diurnally
driven convection is forecast to develop along the Atlantic sea
breeze today as it marches inland during max insolation.

Going into tonight and Saturday a mid/upper shear axis with embedded
impulses are forecast to move overhead. This slight additional
ascent along with tropical moisture will help generate more
widespread convection. Thunder looks to be more isolated this round
as CAPE values remain around a modest 1000 J/KG or so. DCAPE isn't
very exciting either, but there could still be a few strong wind
gusts in the more robust updrafts (if they do develop). With PWATs
remaining very high for this time of year, heavy rainfall on
Saturday will become more of a concern, especially across the urban
areas generally south of Alligator alley where the better dynamics
and moisture reside (and where the coverage will be the highest).

LONG TERM (Saturday night through Thursday)...

SW flow aloft continues ahead of a cold frontal boundary poised to
be near the Lake Okeechobee region Sunday before briefly stalling
out over the region. Deeper moisture will lift from south to north
during this time frame along with a few upper-level impulses passing
through. With surface/low-level E/ENE flow and mid-upper level SW
flow, a shear axis is expected to form. Therefore, numerous showers
and storms are forecast throughout the day Sunday, allowing for
heavy rain and flooding to be the main hazards for the time being.

Going into next week, a fairly complex pattern is expected through
pretty much the entirety of the extended period as global models
disagree about the upper-level pattern. The good news is that the
aforementioned cold front turned stationary gains some momentum and
passes south of the region Monday into Tuesday, bringing NW winds
and drier air areawide while high pressure builds in its wake. By
mid-week, the upper-level pattern becomes more amplified and all
eyes turn to a low pressure system over the western CONUS and a weak
tropical wave entering the western GOMEX from Mexico. The ECMWF
keeps the tropical wave fairly weak and centers the low pressure
system over the Great Lakes Region. The GFS has a more progressive
tropical wave that pushes eastward along a cold frontal boundary
emanating from the low pressure system centered moreso in Canada.
There are also substantial timing, intensity, and rain coverage
differences between the two globals. Due to very low confidence,
keeping middle of the road PoPs (which so happens to lean on the
drier side) for now until confidence evolves. Severe weather may be
a concern as well, though if that were to unfold, the more favorable
dynamics should stay well to the north of South FL. Basically if
making plans during the long term period, maybe take it with a grain
of salt because not much hope is stored within its forecast. Will
continue to monitor going into the weekend.

Temperatures throughout the extended period are forecast to run
above normal for this time of year, with mid-upper 80s to near 90
areawide. Heat indices in the low-90s.

MARINE...

Easterly winds will relax a bit today leading to more favorable
marine conditions through the upcoming weekend. That said,
convection will be on the increase as moisture moves back into the
region from the south. The strongest activity may produce strong
gusty winds, locally higher seas, brief heavy rainfall (which may
limit visibility), and cloud-to-water lightning. Winds and seas look
to increase again toward the end of the forecast period.

BEACHES...

Easterly flow will begin to relax today. Before it does, a high risk
of rip currents will continue along the Atlantic coast. Going into
the weekend a moderate risk of rip currents can be expected,
especially along the Palm Beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            75  86  75  86 /  60  60  50  70
West Kendall     73  87  74  86 /  60  60  50  70
Opa-Locka        74  86  75  86 /  60  60  50  70
Homestead        73  85  73  84 /  60  60  60  70
Fort Lauderdale  75  85  76  85 /  60  60  50  70
N Ft Lauderdale  75  85  76  86 /  60  60  50  70
Pembroke Pines   73  85  74  85 /  60  60  50  70
West Palm Beach  73  85  74  86 /  50  60  40  70
Boca Raton       74  85  75  86 /  50  60  50  70
Naples           73  88  74  87 /  40  50  30  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for FLZ168-172-
     173.

AM...None.
GM...None.
&&

Update/Aviation...Bhatti

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Oct 22, 9:52 AM EST, 1 hour 53 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1052 AM EDT Fri Oct 22 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
230900-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1052 AM EDT Fri Oct 22 2021

...Scattered Showers/Thunderstorms Possible Today...
...High Risk of Rip Currents For Atlantic Beaches...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Moisture will increase across the area, resulting in
greater thunderstorm chances.

Flooding: Localized flooding cannot be ruled out over east coast
locations that receive repeated bouts of heavy rainfall

Wind: A few strong wind gusts may result from robust thunderstorms
that could develop today.

Rip Currents: There is a high risk of rip currents across the
east coast beaches.

Waterspouts: A few waterspouts may be possible across the local
waters today.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The threat of rip currents will remain elevated across the Palm
Beaches through the weekend.

The threat of thunderstorms will remain across South Florida into
early next week. Primary impacts from the storms will be lightning
strikes, localized flooding, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Oct 22, 11:07 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Miami FL
1207 PM EDT Fri Oct 22 2021

FLZ071-072-172-221630-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-
1207 PM EDT Fri Oct 22 2021

...A strong thunderstorm will impact portions of Broward County
through 1230 PM EDT...

At 1206 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Melrose Park, or near Fort Lauderdale,
moving north at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Lauderdale, Pembroke Pines, Hollywood, Coral Springs, Pompano
Beach, Davie, Plantation, Sunrise, Deerfield Beach, Tamarac, Margate,
Lighthouse Point, Lauderdale-By-The-Sea, Lauderhill, Coconut Creek,
Oakland Park, North Lauderdale, Lauderdale Lakes, Dania Beach and
Cooper City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2601 8005 2600 8030 2628 8034 2630 8006
TIME...MOT...LOC 1606Z 167DEG 9KT 2612 8019

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Broward

When
October 22, 11:45 AM EST to 2:00 PM EST
Where
Broward County, 0.62 mi ENE of Ft Lauderdale to 1.84 mi E of Ft Lauderdale
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
26.134, -80.121

Reports received from broadcast media via Twitter of flooding in Fort Lauderdale. One area was at NE 7 Place and NE 20 Avenue where water was almost 1 foot deep along the street and water flowed into the front yards of adjacent homes. The other area was along A1A and Sunrise Boulevard where water covered the roadway but vehicles were still able to get through.

|Nearby rain gauges measured almost 3 inches of rain, most of which fell in just 1 hour.

Flood, Miami-Dade

When
October 22, 12:45 PM EST to 3:00 PM EST
Where
Miami-Dade County, 1.19 mi NNE of Miami to 1.25 mi NNE of Miami
Cause
Heavy Rain
Reported by
Social Media
Coordinates
25.785, -80.190

Pictures received via social media of flooding in the on-ramp from Biscayne Boulevard to I-395 in Downtown Miami. Water covered the roadway but vehicles were still getting through. Rainfall amounts from nearby rain gauges were near 2 inches.

Flood, Miami-Dade

When
October 22, 4:00 PM EST to 6:30 PM EST
Where
Miami-Dade County, 0.43 mi W of Miami Beach to 0.35 mi NNW of Miami Beach
Cause
Heavy Rain
Reported by
Social Media
Coordinates
25.800, -80.127

Pictures and videos received via Twitter of street flooding in the Mid Beach section of Miami Beach, mainly along Collins Avenue in the area of 29th Street. Water was over curbs and sidewalks with partial lane closures. Rainfall estimates in the area were around 3-4 inches, with much of this likely falling in about 1 hour during the time of the flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988781, 988782, 988797.